Thunderstorm Wind, McKenzie
- When
- May 26, 10:46 PM MST to 10:50 PM MST
- Where
- McKenzie County, 1.46 mi NNE of Alexander
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.870, -103.640
A series of upper level short-wave troughs pushed over eastern Montana into North Dakota during the evening and overnight hours. Storms initially developed over eastern Montana, pushing into western North Dakota, with strong wind gusts occurring.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A series of upper level short-wave troughs pushed over eastern Montana into North Dakota during the evening and overnight hours. Storms initially developed over eastern Montana, pushing into western North Dakota, with strong wind gusts occurring. Storms then developed towards the east as a low level jet intensified over the region, and pushed into central North Dakota. The greatest damage occurred in McKenzie County where wind gusts were estimated at 75 mph. An anchored shed was destroyed, along with a camper and snowmobile trailer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 26, 10:16 PM MST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1216 AM CDT Sun May 27 2018 .UPDATE... Issued at 1208 AM CDT Sun May 27 2018 Line of thunderstorms now moving into northwest and west central North Dakota. Current forecast trends well with this line. Expect the line to progress southeastward with the into the better low level jet and moist advection now in southwest North Dakota. UPDATE Issued at 1021 PM CDT Sat May 26 2018 POPs were again scaled back a bit as there has been little development east of the main convection across eastern Montana thus far. High res models though continue to advertise development into western ND 03-05Z. Severe Thunderstorm Watch 122 continues. UPDATE Issued at 836 PM CDT Sat May 26 2018 Thunderstorm activity remains over eastern Montana, and appears to be 1-2 hours yet before far western ND will see any of this activity based on latest high res model output. Thus delayed bringing convection across the MT/ND border until closer to 03-04Z. Latest HRRR and other high res models also continue to develop convection across northern SD and into my south central and perhaps my southeast after 05Z, as the low level jet develops from the central high plains north-northeast across western/central SD into my the southern half of ND. UPDATE Issued at 704 PM CDT Sat May 26 2018 SPC went with a severe t-storm watch for most of western North Dakota now through early Sunday morning. Drier air across northwestern ND kept the watch south of the Missouri River, which high res CAMs support. The question is then what materializes later this evening as the area of storms move into central ND. There is some potential for an MCS/linear line developing and turning southeast, impacting south central ND later this evening and overnight as a strong low level jet develops across the central Dakotas. A possible eastward expansion of the watch is thus possible and will be monitored over the next several hours. && .SHORT TERM...(This evening through Sunday) Issued at 214 PM CDT Sat May 26 2018 Main highlight is the transition from dry conditions this afternoon to an increasing threat for showers/thunderstorms overnight. Severe weather with large hail and damaging winds remains possible favoring western North Dakota tonight. Mid/upper level ridge will shift from western ND this afternoon into eastern ND by 12z Sunday. Per water vapor loop, an upper level low circulating over north central Nevada will slowly translate north and east and into North Dakota Tuesday/Tuesday night. Several shortwaves will eject out from this main low until early next week. A couple shortwaves tonight traversing from south central Montana into western North Dakota will result in the development of showers/thunderstorms. CAM's show discrete cells developing in eastern Montana this evening (00z-03z), from Miles City to Glasgow, gradually morphing into a larger area after 03z. There appears to be a broken line of thunderstorms embedded within the main area that will enter western ND between 03z-06z Sunday. SPC continues with a slight risk for severe thunderstorms with large hail and damaging winds, especially western North Dakota. Further expansion and strength of the convection after midnight will be tied to the low level jet and moisture advection into central ND. For most of tonight, cloud bases will remain high across central ND, closer to the ridge axis; while lowering across the far west closest to the highest instability and approaching shortwaves and associated showers and thunderstorms mentioned above. Thus wind and hail are the primary threats. There will be a window of opportunity between 06z-12z Sunday that with an increasing low level southerly jet, moisture advection and elevated instability will lead to additional development of showers and thunderstorms for central ND late tonight through sunrise Sunday. Lingering convection early morning Sunday should wane in coverage during the day. then ramp back up Sunday evening/Sunday night, with the approach of the next mid level low. .LONG TERM...(Sunday night through Saturday) Issued at 214 PM CDT Sat May 26 2018 Periods of showers and thunderstorms, some severe per SPC remain in the forecast Sunday night through Monday night. A deeper southerly flow/moisture ensues as the main upper low from Nevada approaches. Instability and shear remain in place for severe weather especially central and southern North Dakota. A brief break in the showers/thunderstorms Wednesday as the upper low departs. Then southwesterly flow initiates again for more chances of showers/thunderstorms Friday and Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1208 AM CDT Sun May 27 2018 Hazards to aviation include strong to severe thunderstorms moving into northwest and west central North Dakota between 06-10Z. This line is forecast to move east into central North Dakota and weaken after 08-10z. Scattered showers and thunderstorms will then end after 12z. VFR is expected at all taf sites except locally in thunderstorms KDIK where IFR conditions may be met. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...KS LONG TERM...KS AVIATION...WAA
Hazardous Weather Outlook National Weather Service Bismarck ND 653 PM CDT Sat May 26 2018 NDZ017-018-031>033-040-041-043-044-280000- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- 653 PM CDT Sat May 26 2018 /553 PM MDT Sat May 26 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight A severe thunderstorm watch is in effect until 1 AM MDT. Scattered thunderstorms are expected to develop across eastern Montana, and move into western North Dakota this evening. Large hail to around golf ball size, and damaging wind gusts to 75 mph, are the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorms are expected Sunday through Tuesday, with severe weather possible. Chances for thunderstorms return Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please call in your reports, or share your reports via social media. NDZ001>003-009>011-019>021-034>036-042-045>047-050-280000- Divide-Burke-Renville-Williams-Mountrail-Ward-Mercer-Oliver- McLean-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-Logan-McIntosh- 653 PM CDT Sat May 26 2018 /553 PM MDT Sat May 26 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance for strong to severe thunderstorms tonight, with large hail to quarter size and wind gusts to 65 mph possible. Stay tuned for updated information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorms are expected Sunday through Tuesday, with severe weather possible. Chances for thunderstorms return Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-022-023-025-037-048-051-280000- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Stutsman- La Moure-Dickey- 653 PM CDT Sat May 26 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance for thunderstorms tonight, with some thunderstorms strong to possibly severe. Stay tuned for updated information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorms are expected Sunday through Tuesday, with severe weather possible. Chances for thunderstorms return Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Heinert
Special Weather Statement
National Weather Service Bismarck ND
1211 AM CDT SUN MAY 27 2018
NDZ009-270545-
Williams ND-
1211 AM CDT SUN MAY 27 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WILLIAMS COUNTY
UNTIL 1245 AM CDT...
At 1211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Froid to near Fort Union
Trading Post. Movement was northeast at 40 mph.
Penny size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Williston, Bonetrail, Fort Union Trading Post, Trenton, Fort Buford
State Historical Site, Spring Brook and Blacktail Lake.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern North Dakota.
LAT...LON 4837 10405 4856 10368 4806 10327 4804 10329
4801 10350 4804 10358 4808 10355 4811 10361
4813 10359 4809 10374 4806 10371 4804 10375
4806 10378 4798 10382 4801 10386 4796 10389
4799 10397 4797 10401 4800 10404
TIME...MOT...LOC 0511Z 236DEG 36KT 4838 10432 4797 10401
EDWARDSThe Minot AFB radar (KMBX), 214 km away, was scanning. The volume nearest the first event began at 05:44 UTC.
7 thunderstorm wind. Local standard time, as filed.
A 240 square foot anchored shed was destroyed with debris spread for about a quarter-mile towards the east. Twenty chickens and ten rabbits that lived in the shed perished. A single axle covered snowmobile trailer was blown about 200 yards from its original location and was severely damaged. A large pole barn and home on the site were not damaged.
A dual-axle camper was destroyed. Another building nearby suffered some damage.
The public estimated a wind gust of 60 mph.
A locked door was blow open by the thunderstorm wind gust.
A tree near the residence blew over, but the diameter of the tree was unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754277, 754274, 754280, 754278, 754282, 754281, 754279.